Alert archive / New Mexico / Flash Flood Warnings in 2025

Flash Flood Warning 2, NWS El Paso, TX

June 23, 2025Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jun 23, 2025, 12:51 PM MDT for Otero County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2025, 12:51 PM MDT (18:51 UTC)
Expired
Jun 23, 2025, 3:27 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 50 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 1:39 PM MDTFLASH FLOOD13 Ne Mescalero, NMUS 70 closed at Ruidoso Downs due to flash flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2025-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2025-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1816 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

496 
WGUS54 KEPZ 231851
FFWEPZ
NMC035-232200-
/O.NEW.KEPZ.FF.W.0002.250623T1851Z-250623T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
1251 PM MDT Mon Jun 23 2025

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  The Salt Fire Burn Scar in...
  Northern Otero in south central New Mexico...

* Until 400 PM MDT.

* At 1251 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Salt Fire Burn Scar. Between 0.2 and 0.5 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar may result in debris flow 
moving through the Salt Fire Burn Scar, potentially impacting 
portions of highway US-70 near Apache Summit. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Salt Fire
           Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Salt Fire Burn Scar.

* Some locations that will experience flash flooding include...
  Portions of US-70 between Apache Summit and the Lincoln County 
  line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Salt Fire Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3324 10569 3324 10572 3329 10568 3331 10566
      3331 10565 3331 10564 3331 10563 3331 10560
      3330 10558 3327 10559 3326 10561 3326 10565

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
2 follow-up statements
703 
WGUS74 KEPZ 231953
FFSEPZ

Flash Flood Statement
National Weather Service El Paso Tx/Santa Teresa NM
153 PM MDT Mon Jun 23 2025

NMC035-232200-
/O.CON.KEPZ.FF.W.0002.000000T0000Z-250623T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otero NM-
153 PM MDT Mon Jun 23 2025

...FLASH FLOOD WARNING FOR THE SALT FIRE BURN SCAR REMAINS IN EFFECT 
UNTIL 4 PM MDT THIS AFTERNOON FOR NORTHERN OTERO COUNTY...

At 153 PM MDT, Emergency responders reported flash flooding was 
ongoing in the vicinity of Bear Canyon due to thunderstorms 
producing heavy rain over the far eastern portion of the Salt Fire 
Burn Scar. Between 1 and 1.5 inches of rain have fallen, mainly over 
the Bear Canyon basin. While storms have begun drifting east, 
additional development is still possible, and runoff will continue 
for some time.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Salt Fire Burn Scar.

SOURCE...Emergency management reported.

IMPACT...Life threatening flash flooding of areas in and around
         the Salt Fire Burn Scar.

Some locations that will experience flash flooding include...
  Areas near U.S. Highway 70 north of Apache Summit to the Otero 
  Lincoln County line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Salt Fire Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3324 10569 3324 10572 3329 10568 3331 10566
      3331 10565 3331 10564 3331 10563 3331 10560
      3330 10558 3327 10559 3326 10561 3326 10565

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MPH
067 
WGUS74 KEPZ 232127
FFSEPZ

Flash Flood Statement
National Weather Service El Paso Tx/Santa Teresa NM
327 PM MDT Mon Jun 23 2025

NMC035-232137-
/O.CAN.KEPZ.FF.W.0002.000000T0000Z-250623T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otero NM-
327 PM MDT Mon Jun 23 2025

...FLASH FLOOD WARNING FOR THE SALT FIRE BURN SCAR IS CANCELLED FOR 
NORTHERN OTERO COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 1200 AM MDT Thursday for 
portions of south central New Mexico and southwest Texas.

&&

LAT...LON 3324 10569 3324 10572 3329 10568 3331 10566
      3331 10565 3331 10564 3331 10563 3331 10560
      3330 10558 3327 10559 3326 10561 3326 10565

$$

MPH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 5:52 AM MDT, 6 hours 59 minutes earlier. Its key messages:

  • Potential for heavy rainfall with localized flooding this week.
  • Showers/thunderstorms becoming widespread over the entire area Monday through Friday. Moisture peaks Monday and Tuesday, with some heavy rain and local flooding possible.
  • Below normal temperatures next week due to mostly cloudy skies. Lowland highs 85 to 95 degrees.
Area forecast discussion, Jun 23, 5:52 AM MDT, 6 hours 59 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
552 AM MDT Mon Jun 23 2025

...New AVIATION, FIRE WEATHER...

.KEY MESSAGES...

 -  Potential for heavy rainfall with localized flooding this
    week.

 -  Showers/thunderstorms becoming widespread over the entire
    area Monday through Friday. Moisture peaks Monday and Tuesday,
    with some heavy rain and local flooding possible.

 -  Below normal temperatures next week due to mostly cloudy
    skies. Lowland highs 85 to 95 degrees.

&&

.DISCUSSION...
Issued at 1046 PM MDT Sun Jun 22 2025

A very active weather pattern will occur across southern New Mexico
and far west Texas this week and as a southerly Monsoon flow brings
abundant moisture to the region, significantly increasing chances
for widespread rainfall across the state. Sub tropical moisture will
feed the moisture plume that will be concentrated over New Mexico by
a strong area of high pressure to the east and a low pressure trough
to the west.

This plume of monsoonal moisture will fuel numerous showers and
thunderstorms across the region Monday and Tuesday with a potential
for locally heavy rainfall. The focus on Monday will be mainly the
eastern zones of the forecast area in Otero and Hudspeth counties.
Thunderstorms and showers will spread westward into the Rio Grande
valley Monday night into Tuesday.   Precipitable water amounts of
1.4 to 1.6 inches are expected and are indicative heavy rain
potential should thunderstorms develop. There will be considerable
cloudiness Monday and Tuesday which will work against some
thunderstorm development during the day by keeping temperatures
down. However models indicate some subtle triggering mechanisms
like mid level cooling and and height falls and lifting aloft that
should be able to initiate thunderstorm development in a moist
environment.

With abundant moisture in place, thunderstorms will be efficient
rain producers with periods of heavy rainfall and localized
flooding occurring. The Sacramento mountains will have potential
for up 3 inches of rainfall over the Monday to Tuesday frame with
a potential for flooding, especially along recent wildfire burn
scars. A large part of the area from the Rio Grande valley
eastward has a 60 to 70 percent chance of greater than an inch
total rainfall amounts. Periods of heavy rain could quickly exceed
those amounts in a short period of time that could lead to flash
flooding especially in urban areas. A flash flood watch will be in
effect for much of Otero and Hudspeth counties starting tomorrow
afternoon through Wednesday morning. While there is a heavy rain
potential for portions of El Paso County as well Dona Ana and
Sierra counties in New Mexico, the highest impacts from heavy rain
and flooding potential will be more likely on Tuesday Tuesday
night.

For the rest of the week,  the Monsoon moisture plume will become
more diffuse and will weaken as the high pressure ridge to the east
breaks down and the trough to the west weakens.  Atmospheric
moisture will diminish somewhat, but there is no mechanism to
flush out the moisture from the region. Precipitable water values
will remain above an inch, indicative a favorable general
thunderstorm pattern area wide that will occur mainly in the
afternoon and evenings. Higher rain amounts will occur in the
mountains which will impact sensitive wildfire burn scars for the
rest of the week.

&&

.AVIATION...
(12Z TAFS)
Issued at 517 AM MDT Mon Jun 23 2025

As moisture continues to increase today, shower and storm chances
do the same, especially after 0z. Mainly dry conditions expected
into the afternoon with isolated to scattered SHRA and TS
developing late in the day. KELP is most favored to see TS tonight
with gusty outflows accompanying the activity. Elsewhere, SHRA
pass by later in the period, moving from south to north. PROB30s
have been removed other than for KELP as confidence is low in
direct impacts from TS. The shower activity continues through
Monday night. Winds AOB 8kts this morning from S-SW, becoming a
bit breezy during the afternoon more from S. Gusts from outflows
could exceed 30kts.

&&

.FIRE WEATHER...
Issued at 517 AM MDT Mon Jun 23 2025

Fire weather concerns will be low for most of the forecast period.
Elevated fire danger expected in FWZ110 this afternoon due to
mostly dry conditions and modestly breezy winds. 20-ft winds of
10-15 mph are forecast this afternoon from SW. The dry air will
start to erode today in the Gila Region, allowing for isolated
showers and storms to develop off the higher terrain. Gusty and
erratic outflows may accompany the activity into the evening. The
Trout Fire burn scar is not expected to see much if any rain
today, but those chances increase tonight. Elsewhere, isolated to
scattered convection develops this afternoon and evening with
modest winds from the S-SW. Some storms are capable of producing
heavy rainfall and frequent lightning.

Rain chances increase area- wide tonight and Tuesday with higher
potential for debris flows off recent burn scars. The threat of
flash flooding peaks on Tuesday with scattered to widespread
activity, lasting into Wed/Thu as rain/storm chances begin to
decrease. Overnight RH recoveries will be good through the week.
Temperatures will be seasonably cool this week.

Min RHs will be 10-25% west of the US-54 corridor today, 25-45%
to the east; 50-80% in FWZ113 Tue/Wed, 25-50% elsewhere. Vent
rates range from good to excellent west of 54 today, poor to good
to the east; then poor to good area-wide.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  94  73  86  72 /  50  70  90  80
Sierra Blanca            83  64  82  64 /  80  80  80  60
Las Cruces               93  68  84  66 /  30  70  90  90
Alamogordo               92  66  84  63 /  50  70  90  90
Cloudcroft               69  50  62  49 /  70  70 100  80
Truth or Consequences    94  69  85  65 /  20  50  90  80
Silver City              87  61  82  60 /  20  30  70  70
Deming                   95  70  89  67 /  30  50  80  90
Lordsburg                93  64  90  65 /  20  30  60  60
West El Paso Metro       93  73  85  72 /  40  70  90  90
Dell City                88  69  84  68 /  80  80  80  60
Fort Hancock             91  71  89  71 /  80  80  80  70
Loma Linda               84  66  79  65 /  60  80  90  80
Fabens                   92  70  87  70 /  60  80  80  80
Santa Teresa             92  70  85  68 /  40  70  90  90
White Sands HQ           94  71  84  71 /  40  60  90  90
Jornada Range            93  66  84  64 /  30  70  90  90
Hatch                    96  68  87  66 /  20  60  90  90
Columbus                 95  71  90  69 /  30  60  80  90
Orogrande                90  68  82  66 /  50  70  90  80
Mayhill                  80  54  72  54 /  80  70 100  80
Mescalero                80  53  72  53 /  70  60 100  80
Timberon                 76  52  70  51 /  70  70  90  80
Winston                  86  54  78  55 /  30  40  80  70
Hillsboro                93  63  84  61 /  30  40  90  80
Spaceport                93  64  84  63 /  20  60  90  90
Lake Roberts             88  57  84  56 /  30  30  80  70
Hurley                   90  62  84  61 /  20  40  70  70
Cliff                    93  62  91  62 /  10  20  50  50
Mule Creek               89  59  88  60 /  10  10  40  40
Faywood                  90  64  84  63 /  30  50  80  80
Animas                   93  65  91  66 /  30  30  60  60
Hachita                  92  66  89  64 /  40  50  70  80
Antelope Wells           90  65  89  65 /  60  50  70  80
Cloverdale               87  64  86  64 /  40  40  60  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch from noon MDT today through Wednesday evening for
     Northern Hudspeth Highlands/Hueco Mountains-Rio Grande
     Valley of Eastern El Paso/Western Hudspeth Counties-Rio
     Grande Valley of Eastern Hudspeth County-Salt Basin-
     Southern Hudspeth Highlands.

NM...Flood Watch from noon MDT today through Wednesday evening for
     East Central Tularosa Basin/Alamogordo-East Slopes
     Sacramento Mountains Below 7500 Feet-Otero Mesa-Sacramento
     Mountains Above 7500 Feet-Southeast Tularosa Basin-West
     Slopes Sacramento Mountains Below 7500 Feet.

&&

FORECASTER...39-Aronson

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 10:45 PM MDTFlood WatchEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra71 hr

Nearby

Flash Flood Warnings in New Mexico, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.